The Weil-étale topology for number rings

Abstract

There should be a Grothendieck topology for an arithmetic scheme $X$ such that the Euler characteristic of the cohomology groups of the constant sheaf $\mathbb Z$ with compact support at infinity gives, up to sign, the leading term of the zeta-function of $X$ at $s = 0$. We construct a topology (the Weil-étale topology) for the ring of integers in a number field whose cohomology groups $H^i(\mathbb Z) $ determine such an Euler characterstic if we restrict to $i\leq 3$.

  • [A-T] E. Artin and J. Tate, Class Field Theory, New York: W. A. Benjamin, Inc., 1968.
    @book{A-T, MRKEY = {0223335},
      AUTHOR = {Artin, E. and Tate, J.},
      TITLE = {Class Field Theory},
      PUBLISHER = {W. A. Benjamin, Inc.},
      ADDRESS = {New York},
      YEAR = {1968},
      PAGES = {xxvi+259},
      MRCLASS = {10.68},
      MRNUMBER = {36 \#6383},
      ZBLNUMBER = {0176.33504},
      }
  • [A] M. Artin, "Grothendieck topologies," Harvard University, mimeographed notes , 1962.
    @techreport{A,
      author = {M. Artin},
      TITLE = {Grothendieck topologies},
      TYPE = {mimeographed notes},
      INSTITUTION = {Harvard University},
      YEAR = {1962},
      }
  • [B-W] A. Borel and N. R. Wallach, Continuous Cohomology, Discrete Subgroups, and Representations of Reductive Groups, Princeton, N.J.: Princeton Univ. Press, 1980.
    @book{B-W, MRKEY = {554917},
      AUTHOR = {Borel, Armand and Wallach, Nolan R.},
      TITLE = {Continuous Cohomology, Discrete Subgroups, and Representations of Reductive Groups},
      SERIES = {Ann. of Math. Studies},
      NUMBER = {94},
      PUBLISHER = {Princeton Univ. Press},
      ADDRESS = {Princeton, N.J.},
      YEAR = {1980},
      PAGES = {xvii+388},
      ISBN = {0-691-08248-0; 0-691-08249-9},
      MRCLASS = {22E41 (22E40 22E45 57T15)},
      MRNUMBER = {83c:22018},
      ZBLNUMBER = {0443.22010},
      MRREVIEWER = {Roger Howe},
      }
  • [D] P. Deligne, "Le déterminant de la cohomologie," in Current Trends in Arithmetical Algebraic Geometry, Providence, RI: Amer. Math. Soc., 1987, pp. 93-177.
    @incollection{D, MRKEY = {902592},
      AUTHOR = {Deligne, P.},
      TITLE = {Le déterminant de la cohomologie},
      BOOKTITLE = {Current Trends in Arithmetical Algebraic Geometry},
      SERIES = {Contemp. Math.},
      NUMBER = {67},
      PAGES = {93--177},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, RI},
      YEAR = {1987},
      MRCLASS = {32L10 (11G25 14F12 14H99 32G13 58G11)},
      MRNUMBER = {89b:32038},
      ZBLNUMBER = {0629.14008},
      MRREVIEWER = {Daniel S. Freed},
      }
  • [F] Go to document M. Flach, "Cohomology of topological groups with applications to the Weil group," Compos. Math., vol. 144, iss. 3, pp. 633-656, 2008.
    @article{F, MRKEY = {2422342},
      AUTHOR = {Flach, M.},
      TITLE = {Cohomology of topological groups with applications to the {W}eil group},
      JOURNAL = {Compos. Math.},
      FJOURNAL = {Compositio Mathematica},
      VOLUME = {144},
      YEAR = {2008},
      NUMBER = {3},
      PAGES = {633--656},
      ISSN = {0010-437X},
      MRCLASS = {14Fxx (11G40 18F10 22Axx)},
      MRNUMBER = {2422342},
      DOI = {10.1112/S0010437X07003338},
      ZBLNUMBER = {05292809},
      }
  • [Ge1] Go to document T. Geisser, "Weil-étale cohomology over finite fields," Math. Ann., vol. 330, iss. 4, pp. 665-692, 2004.
    @article{Ge1, MRKEY = {2102307},
      AUTHOR = {Geisser, Thomas},
      TITLE = {Weil-étale cohomology over finite fields},
      JOURNAL = {Math. Ann.},
      FJOURNAL = {Mathematische Annalen},
      VOLUME = {330},
      YEAR = {2004},
      NUMBER = {4},
      PAGES = {665--692},
      ISSN = {0025-5831},
      CODEN = {MAANA},
      MRCLASS = {14F20 (11G25 14F42)},
      MRNUMBER = {2006b:14031},
      DOI = {10.1007/s00208-004-0564-8},
      ZBLNUMBER = {1069.14021},
      MRREVIEWER = {Kanetomo Sato},
      }
  • [Ge2] Go to document T. Geisser, "Arithmetic cohomology over finite fields and special values of $\zeta$-functions," Duke Math. J., vol. 133, iss. 1, pp. 27-57, 2006.
    @article{Ge2, MRKEY = {2219269},
      AUTHOR = {Geisser, Thomas},
      TITLE = {Arithmetic cohomology over finite fields and special values of {$\zeta$}-functions},
      JOURNAL = {Duke Math. J.},
      FJOURNAL = {Duke Mathematical Journal},
      VOLUME = {133},
      YEAR = {2006},
      NUMBER = {1},
      PAGES = {27--57},
      ISSN = {0012-7094},
      CODEN = {DUMJAO},
      MRCLASS = {14F20 (11G25 14F42 14G10)},
      MRNUMBER = {2007d:14040},
      DOI = {10.1215/S0012-7094-06-13312-4},
      ZBLNUMBER = {1104.14011},
      MRREVIEWER = {Lei Fu},
      }
  • [Go] R. Godement, Topologie Algébrique et Théorie des Faisceaux, Paris: Publ. Math. Univ. Strasbourg 13, Hermann, 1958.
    @book{Go, MRKEY = {0102797},
      AUTHOR = {Godement, Roger},
      TITLE = {Topologie Algébrique et Théorie des Faisceaux},
      SERIES = {Actualit'es Sci. Ind.},
      NUMBER = {1252},
      FSERIES = {Actualit'es Sci. Ind. No. 1252. Publ. Math. Univ. Strasbourg. No. 13},
      PUBLISHER = {{\it Publ. Math. Univ. Strasbourg} {\bf 13},
      Hermann},
      ADDRESS = {Paris},
      YEAR = {1958},
      PAGES = {viii+283},
      MRCLASS = {55.00},
      MRNUMBER = {21 \#1583},
      ZBLNUMBER = {0080.16201},
      MRREVIEWER = {R. Deheuvels},
      }
  • [L] Go to document S. Lichtenbaum, "The Weil-étale topology on schemes over finite fields," Compos. Math., vol. 141, iss. 3, pp. 689-702, 2005.
    @article{L, MRKEY = {2135283},
      AUTHOR = {Lichtenbaum, S.},
      TITLE = {The {W}eil-étale topology on schemes over finite fields},
      JOURNAL = {Compos. Math.},
      FJOURNAL = {Compositio Mathematica},
      VOLUME = {141},
      YEAR = {2005},
      NUMBER = {3},
      PAGES = {689--702},
      ISSN = {0010-437X},
      MRCLASS = {14F20 (14G15)},
      MRNUMBER = {2006b:14032},
      DOI = {10.1112/S0010437X04001150},
      ZBLNUMBER = {1073.14024},
      MRREVIEWER = {Marco Hien},
      }
  • [M] J. S. Milne, Étale Cohomology, Princeton, N.J.: Princeton Univ. Press, 1980.
    @book{M, MRKEY = {559531},
      AUTHOR = {Milne, James S.},
      TITLE = {\'{E}tale Cohomology},
      SERIES = {Princeton Math. Series},
      NUMBER = {33},
      PUBLISHER = {Princeton Univ. Press},
      ADDRESS = {Princeton, N.J.},
      YEAR = {1980},
      PAGES = {xiii+323},
      ISBN = {0-691-08238-3},
      MRCLASS = {14-02 (14F20 18F99)},
      MRNUMBER = {81j:14002},
      ZBLNUMBER = {0433.14012},
      MRREVIEWER = {G. Horrocks},
      }
  • [Mi] Go to document J. Milnor, "Whitehead torsion," Bull. Amer. Math. Soc., vol. 72, pp. 358-426, 1966.
    @article{Mi, MRKEY = {0196736},
      AUTHOR = {Milnor, J.},
      TITLE = {Whitehead torsion},
      JOURNAL = {Bull. Amer. Math. Soc.},
      FJOURNAL = {Bulletin of the American Mathematical Society},
      VOLUME = {72},
      YEAR = {1966},
      PAGES = {358--426},
      ISSN = {0002-9904},
      MRCLASS = {55.40 (55.25)},
      MRNUMBER = {33 \#4922},
      DOI = {10.1090/S0002-9904-1966-11484-2},
      ZBLNUMBER = {0147.23104},
      MRREVIEWER = {J. F. Adams},
      }
  • [M1] Go to document C. C. Moore, "Extensions and low dimensional cohomology theory of locally compact groups, I, II," Trans. Amer. Math. Soc., vol. 113, pp. 40-63, 64, 1964.
    @article{M1, MRKEY = {0171880},
      AUTHOR = {Moore, Calvin C.},
      TITLE = {Extensions and low dimensional cohomology theory of locally compact groups, {I},
      {II}},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {113},
      YEAR = {1964},
      PAGES = {40--63, 64--86},
      ISSN = {0002-9947},
      MRCLASS = {22.60 (28.70)},
      MRNUMBER = {30 \#2106},
      DOI = {10.2307/1994090},
      ZBLNUMBER = {0131.26902},
      MRREVIEWER = {J. M. G. Fell},
      }
  • [M2] Go to document C. C. Moore, "Group extensions and cohomology for locally compact groups: III," Trans. Amer. Math. Soc., vol. 221, iss. 1, pp. 1-33, 1976.
    @article{M2, MRKEY = {0414775},
      AUTHOR = {Moore, Calvin C.},
      TITLE = {Group extensions and cohomology for locally compact groups: {III}},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {221},
      YEAR = {1976},
      NUMBER = {1},
      PAGES = {1--33},
      ISSN = {0002-9947},
      MRCLASS = {22D05 (22D10 22D30)},
      MRNUMBER = {54 \#2867},
      DOI = {10.2307/1997540},
      ZBLNUMBER = {0366.22005},
      MRREVIEWER = {J. M. G. Fell},
      }
  • [Mo] Go to document P. S. Mostert, "Local cross sections in locally compact groups," Proc. Amer. Math. Soc., vol. 4, pp. 645-649, 1953.
    @article{Mo, MRKEY = {0056614},
      AUTHOR = {Mostert, Paul S.},
      TITLE = {Local cross sections in locally compact groups},
      JOURNAL = {Proc. Amer. Math. Soc.},
      FJOURNAL = {Proceedings of the American Mathematical Society},
      VOLUME = {4},
      YEAR = {1953},
      PAGES = {645--649},
      ISSN = {0002-9939},
      MRCLASS = {20.0X},
      MRNUMBER = {15,101d},
      DOI = {10.2307/2032540},
      ZBLNUMBER = {0103.01801},
      MRREVIEWER = {A. M. Gleason},
      }
  • [NSW] J. Neukirch, . A. Schmidt, and . K. Wingberg, Cohomology of Number Fields, New York: Springer-Verlag, 2000.
    @book{NSW, MRKEY = {1737196},
      AUTHOR = {Neukirch, J. and Schmidt, {\relax\hskip0ptminus1pt A} and Wingberg, {\relax\hskip0ptminus1pt K}},
      TITLE = {Cohomology of Number Fields},
      SERIES = {Grundl. Math. Wissen.},
      NUMBER = {323},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {2000},
      PAGES = {xvi+699},
      ISBN = {3-540-66671-0},
      MRCLASS = {11R34 (11-02 11G45 11R23 11S20 11S25 11S31 12G05)},
      MRNUMBER = {2000j:11168},
      ZBLNUMBER = {0948.11001},
      MRREVIEWER = {Gabriel D. Villa-Salvador},
      }
  • [R] Go to document C. S. Rajan, "On the vanishing of the measurable Schur cohomology groups of Weil groups," Compos. Math., vol. 140, iss. 1, pp. 84-98, 2004.
    @article{R, MRKEY = {2004125},
      AUTHOR = {Rajan, C. S.},
      TITLE = {On the vanishing of the measurable {S}chur cohomology groups of {W}eil groups},
      JOURNAL = {Compos. Math.},
      FJOURNAL = {Compositio Mathematica},
      VOLUME = {140},
      YEAR = {2004},
      NUMBER = {1},
      PAGES = {84--98},
      ISSN = {0010-437X},
      MRCLASS = {11R34 (22E55)},
      MRNUMBER = {2004g:11101},
      DOI = {10.1112/S0010437X03000046},
      ZBLNUMBER = {1057.11051},
      MRREVIEWER = {Wee Teck Gan},
      }
  • [T] J. Tate, "Number theoretic background," in Automorphic Forms, Representations and $L$-Functions, II, Providence, R.I.: Amer. Math. Soc., 1979, pp. 3-26.
    @incollection{T, MRKEY = {546607},
      AUTHOR = {Tate, J.},
      TITLE = {Number theoretic background},
      BOOKTITLE = {Automorphic Forms, Representations and {$L$}-Functions, {\rm II}},
      VENUE = {Oregon State Univ., Corvallis, OR, 1977},
      SERIES = {Proc. Sympos. Pure Math.},
      NUMBER = {33},
      PAGES = {3--26},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, R.I.},
      YEAR = {1979},
      MRCLASS = {12A67},
      MRNUMBER = {80m:12009},
      ZBLNUMBER = {0422.12007},
      MRREVIEWER = {A. I. Vinogradov},
      }
  • [W] Go to document D. Wigner, "Algebraic cohomology of topological groups," Trans. Amer. Math. Soc., vol. 178, pp. 83-93, 1973.
    @article{W, MRKEY = {0338132},
      AUTHOR = {Wigner, David},
      TITLE = {Algebraic cohomology of topological groups},
      JOURNAL = {Trans. Amer. Math. Soc.},
      FJOURNAL = {Transactions of the American Mathematical Society},
      VOLUME = {178},
      YEAR = {1973},
      PAGES = {83--93},
      ISSN = {0002-9947},
      MRCLASS = {18H10 (22A99 57F20)},
      MRNUMBER = {49 \#2898},
      DOI = {10.2307/1996690},
      ZBLNUMBER = {0264.22001},
      MRREVIEWER = {A. Kleppner},
      }

Authors

Stephen Lichtenbaum

Department of Mathematics
Brown University
Box 1917
151 Thayer Street
Providence, RI 02912
United States